Depo-Provera Warning for women 14 years later
30th November 2004
Depo-Provera Warning for women 14 years later
Exactly 14 years ago in November 1990, women’s health activist Sandra Coney raised concerns about the potential loss of bone density in young women using Depo-Provera in a Listener article. A red flag was raised for her after the results of a small New Zealand study demonstrated that women using Depo-Provera for longer than five years had lost substantial amounts of bone density in the spine and hip, possibly increasing their risk of developing osteoporosis or thinning of the bones by about 50%. The study showed then that mean bone density in the spine and hip was lower in Depo Provera users than in other women.
Last week the USA Food & Drug Administration (FDA) issued a “Black Box” warning about long-term use of the long-acting, injectable contraceptive drug, Depo-Provera – stating that recent research suggests prolonged use of the drug may result in significant loss of bone density. The loss of bone mass density is a problem for all women using Depo Provera but the FDA warning states: ‘This loss of BMD is of particular concern during adolescence and early adulthood, a critical period of bone accretion.’
The warning goes on to state that the loss of bone density is greater the longer the drug is administered, and it may not be completely reversible after discontinuation of the drug. The FDA statement warns that a woman should only use Depo-Provera Contraceptive Injection as a long-term birth control method (for example, longer than two years) if other birth control methods are inadequate for her.
Back in 1990 Sandra Coney warned “ .. although the Depo-Provera users had not lost as much bone density as the post-menopausal women (in the study) , the amounts were nevertheless significant by comparison. Of further concern was the suggestion that the loss of bone density occurred early in Depo-Provera use.” 1
Depo-Provera has been commercially available in New Zealand since 1968. By the mid-1970s, Depo-Provera was being used by about 20,000 New Zealand women annually. Current usage is now estimated at 10,000 women.
Because of its method of administration (by injection, with contraceptive effects lasting three months), disadvantaged women are thought to be vulnerable to Depo-Provera abuse. The contraceptive injection was initially used predominantly in Third World countries with large non-European populations, and patterns of use are still high in these countries. . This has also been of concern in New Zealand where research in the 1980s showed a much higher use of Depo-Provera among Maori and Pacific Island women than among Pakeha women.
The drug has been controversial for most of its active life and attracted criticism for women’s health groups all over the world. Of concern is not only its potential abuse but the side effects caused by its use. Adverse side effects women have experienced when using the drug include anaphylactic shock, severe and prolonged menstrual bleeding, or alternatively a lack of menstrual bleeding, sudden partial loss of vision, unexpected dizziness or fatigue and sudden signs of allergy.
Women’s health groups have also highlighted previously identified future risks to women’s health such as increased risk of breast, uterine and cervical cancers, and the potential for osteoporosis to develop in Depo-Provera users.
Fourteen years on, it has become apparent to both the pharmaceutical company Pfizer which makes the drug and to the FDA that these early concerns were not unfounded.
The Black Box warning has come as a result of the drug manufacturer and the FDA analysis of data that clarified the drug’s long-term effects on bone density.
Women’s Health Action Director, Jo Fitzpatrick, says she understands the drug company, Pfizer has alerted the NZ Ministry of Health’s Medsafe to the danger. Medsafe has asked that the drug company make changes to the prescribing information about the drug which goes into the packages t and write letters to doctors warning them of the risks. When Medsafe finalises the approved wording, this will appear on its website.
‘Our concern is that there is no guarantee that this information will be clearly communicated to the many thousands of New Zealand women who are on the drug now or have spent a number of years on it in the past.” Says Jo Fitzpatrick, Director of Women’s Health Action. ‘Depo has been a popular contraceptive choice for New Zealand women, and especially younger women. They need to know that they are at increased risk of osteoporosis with a higher risk of bone fracture, so that they can make the lifestyle changes to offset their increased risk.”